Death after injecting alpha-PVP

December 31, 2014, 3:22 am

smokin slurries scrubba★★★☆☆

Death due to intravenous use of α-pyrrolidinopentiophenone. Sellors K et al. Med J Aust 2014 Nov 17;201:601-3.

Full Text 

α-pyrrolidinopentiophenone (α-PVP) is a synthetic cathinone stimulant with structural similarities to MDPV. Like MDPV, α-PVP contains a pyrrolidine ring, a 5-sided nitrogen-containing component that enables the molecule to effectively block reuptake of dopamine and norepinephrine, with much weaker effects at the serotonin transporter.

This dramatic case report describes a 44-year-old man who injected a product labelled “Smokin’ Slurries Scrubba” (α-PVP) intravenously. Shortly afterwards:

. . . the man stripped off all his clothes, jumped over a barbed-wire fence and smashed a window.

The man suffered a cardiac arrest while being physically restrained by responding police and security personnel. After resuscitation, the patient was hypotensive and hyperthermic (39.7oC tympanic*.) In hospital the patient developed many of the severe complications of synthetic cathinone exposure: hyperthermia, lactic acidosis, hyperkalemia, ischemic liver injury, rhabdomyolysis, renal failure, disseminated intravascular coagulation and cerebral edema. Despite supportive care, cooling, and  continuous venovenous hemofiltration, the patient’s condition continued to deteriorate and he was declared brain dead approximately 2 days after presentation. Tests of blood samples were positive for α-PVP.

For a contemporaneous news report of this case, click here.

Note: In the United States, α-PVP is sometimes called “Gravel.” To read my May 2014 Emergency Medicine News column that discusses α-PVP, click here.
Related post:

The science of α-PVP (“gravel”), a second-generation bath salt

 

*The original post misstated the initial temperature.

 

 

2 Comments:

  1. Andrew Says:

    “After resuscitation, the patient was… hyperthermic (30.7°C)”

    As hyperthermia is probably correct (and expected), I think the temperature may have been stated incorrectly.

  2. Leon Says:

    Andrew:

    Thank you for pointing this out. The patient was indeed hyperthermic on presentation. The error was mine, and I have updated the post to reflect the correct temperature.